Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS State College, PA

July 18, 2003Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 3:07 PM EDT for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:07 PM EDT (19:07 UTC)
Expired
Jul 18, 2003, 4:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 55 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS51 KCTP 181907
SVRCTP
PAC033-182000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF DUBOIS...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBOIS AND TREASURE LAKE AROUND 315 PM.
  ROCKTON AROUND 330 PM.
  CURWENSVILLE AROUND 350 PM.
  HYDE AND CLEARFIELD AROUND 355 PM.
  WOODLAND AND JEFFRIES AROUND 400 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4121 7874 4113 7899 4078 7840 4097 7829

DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:15 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 11:15 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT FRI JUL 18 2003

CONVECTIVE ACTIVITY CONTINUING ACROSS CENTRAL PA LATE THIS MORNING
AHEAD OF COLD FRONT DROPPING SOUTHWARD TOWARD THE COMMONWEALTH.
SCATTERED SHOWERS/TSTORMS WILL PERSIST THROUGH THE AFTERNOON...
ENHANCED BY A BOUNDARY BETWEEN CLOUDY AND MOSTLY SUNNY SKIES ACROSS
W PA.  COULD BE A FEW STRONGER STORMS DURING THE LATER AFTERNOON IN
THE SOUTH...BUT SHOULD REMAIN ISOLATED.  TRAINING OF HEAVIER STORMS
APPEARS TO BE THE BIGGEST CONCERN AS FLOW IS MAINLY UNIDIRECTIONAL.

UPDATED ZFP ALREADY SENT.

PREV AFD FOLLOWS
===================================================================
VERY HEAVY RAFL OCCURRING ALONG NY BORDER COS THIS AM...BUT IT DOES
APPEAR TO BE MAKING SOME MOTION TO THE SOUTH NOW. THIS CONV LINE WUD
CONT TO MAKE TROUBLE THRU THE MORNING THO. WL UPD TO UP POPS IN NRN
COS THIS AM AND MENTION HVY RAFL. NO REPORTS OF FLASH FLOODING YET.

EARLIER AFD...

RW IN ADVNC OF CD FNT PUSHING INTO CENTRAL COS ATTM AND TRW NOW
ALONG THE NY BORDER ALONG A LLVL CONVERGENCE AXIS JUST SOUTH OF THE
ACTUAL FRONT/WIND SHIFT. REAL FRONT SEEMS TO BE ALONG SPINE OF LK
ONT WWRD TO KGRR.

FORECAST IS HIGHLY CONTINUOUS WITH GOOD GRIDS IN PLACE ALREADY. WL
UP POPS IN MOST AREAS 10-20 PCT TODAY. REAL WORRY IS FOR HOW STRONG
THE STORMS THAT FORM THIS AFTN WL GET. JET ENERGY IS WAY ABV WHAT IS
NORMAL FOR THIS TIME OF YEAR...HOW MANY TIMES DO YOU SEE AN 80KT JET
OV PA IN THE MIDDLE OF THE SUMMER?  SLGT RISK JUST POSTED FOR SRN
HALF OF AREA...AS MOST OF THE ACTION SHUD BE (AS ALLUDED TO BY PREV
SHIFTS) SOUTH OF INTERSTATE 80 THIS AFTN...AND BY NIGHTFALL ONLY THE
FAR SRN TIER/LWR SUSQ WL HAVE THUNDER REMAINING AS THE DRIER/MORE
STABLE AIR WORKS SWRD THRU THE LATE AFTN AND EVENING HRS. WILL
MENTION GUSTY TSTM WIND WORDING IN ZNS FOR SRN HALF OF CWA.

COULD GET COOL AGAIN TONIGHT IN THE NW MTNS. KBFD GOT TO 45 AND KANE
(COOP) GOT TO 41 THURS MORN. IT WON/T BE AS CLEAR TONIGHT...BUT UPR
40S STILL CALLED FOR. REST OF AREA WL BE TOO CLDY TO GO TOO COOL.
SAT PRETTY UNEVENTFUL...EXCEPT FOR MORE CLDS IN THE NERN HALF OF
AREA UNDER A SPOKE OF HIGH VORT ROLLING ARND UPR LOW.

XTNDD: WL HOLD FCST AS IS W/CHCS FOR PRECIP LATER MON THRU
THURS...AS ANAMALOUS UPR TROF OV GLS/MS VLY THROWS MOISTURE AND
SHEAR AT US. LLVL AND JET STREAM LVL WIND ANOMALIES (IF THEY VERUFY)
ON TUES/WED SPELL A CHANCE FOR A SIGNIFICANT MID-SUMMER SVR OUTBREAK
FOR THE EASTERN U.S. AS THE TROF BEGINS TO SLIP EASTWARD BEFORE
WASHING OUT/FILLING.

.CTP...
PA...SPS FOR SLGT RISK SVR SRN HALF CWA.

RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 11 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY.  THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Jul 18, 1:23 PM EDT, 1 hour 44 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-182100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT FRI JUL 18 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
SOUTH CENTRAL PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED MUCH OF CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK
FOR SEVERE WEATHER TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT
DROPPING SOUTHWARD ACROSS THE STATE.  STRONG AND POTENTIALLY
DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT TODAY....
WITH AREAS SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STRONG TO
SEVERE STORMS.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES SOUTH OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Jul 18, 2:55 PM EDT, 12 minutes before
PAZ014>017-020>023-029>032-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT FRI JUL 18 2003

...A STRONG THUNDERSTORM IS APPROACHING NORTHWEST CLEARFIELD
COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN BROCKWAY AND BROOKVILLE IN NORTHERN
JEFFERSON COUNTY.  MOVEMENT WAS TO THE SOUTH SOUTHEAST AT 20 MPH.

AT ITS PRESENT SPEED...THE STORM WILL IMPACT AREAS OF CLEARFIELD
COUNTY WEST OF TREASURE LAKE AND DUBOIS BY 330 PM.  STRONG GUSTY
WINDS TO 45 MPH...HAIL...TORRENTIAL DOWNPOURS AND DANGEROUS
LIGHTNING WILL ACCOMPANY THIS STORM.

IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:18 AM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Jul 18, 3:45 PM EDTTornado WarningCTPClearfield30 min
Jul 18, 4:14 PM EDTSevere Thunderstorm WarningCTPClearfield31 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningCTPLycoming, Union57 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCTPCentre50 min
Jul 18, 5:33 PM EDTSevere Thunderstorm WarningCTPHuntingdon27 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland22 min
Jul 18, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin28 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPPerry29 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPDauphin59 min
Jul 18, 7:31 PM EDTSevere Thunderstorm WarningCTPLebanon59 min
Jul 18, 7:42 PM EDTSevere Thunderstorm WarningCTPHuntingdon18 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.